Ohio, 2024Damaging Winds in Ohio, September 27, 2024
September 27, 2024 · NWS RLX · 3 events in 2 counties and zones
The end of September featured a strong Category 4 Hurricane Helene, which made landfall in the Florida Big Bend region on September 26th. After sailing through the Mississippi Valley, Helene quickly deviated its track to the west-northwest as it began to pivot around an increasingly cut off upper level low disturbance positioned over Kentucky, and became post-tropical in the process.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The end of September featured a strong Category 4 Hurricane Helene, which made landfall in the Florida Big Bend region on September 26th. After sailing through the Mississippi Valley, Helene quickly deviated its track to the west-northwest as it began to pivot around an increasingly cut off upper level low disturbance positioned over Kentucky, and became post-tropical in the process. This brought forth the start of impacts to southeast Ohio on the 27th, with strong to damaging wind gusts and locally heavy rainfall.
Wind gusts of 50 to 60 miles per hour were observed frequently across Ohio, with multiple areas of downed trees and power lines in Lawrence and Jackson Counties on September 27th. Significant roof damage also occurred to a home in the town of Oak Hill. The strongest wind gust observed in southeast Ohio occurred in Lawrence County of 63 miles per hour.
Additional rounds of showers continued to impact Ohio from September 28th to October 1st as the lingering remnants of Helene was absorbed by the stationary upper level disturbance, and would only come to an end with the help of a crossing cold front on October 2nd. However, no additional impacts were caused by Helene after the 29th across southeast Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 27, 1:41 PM EST, 19 minutes earlier.
Area forecast discussion, Sep 27, 1:41 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
241 PM EDT Fri Sep 27 2024
.SYNOPSIS...
Remnants of Helene spreading strong gusty winds and additional
rainfall thru this evening. More rain chances over the weekend into
early next week. Drier weather takes hold middle of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 240 PM Friday...
Key Points:
* Flash Flood Watch in effect until 8 PM tonight for southwest
VA, mountains of WV and the Tri-State Area.
* High Wind Warning in effect until 8 PM tonight across the
mountains of southwest VA and WV.
* Wind Advisory in effect until 8 PM tonight for portions of
the coalfields, foothills and mountains of WV, as well as
portions of the the Tri-State Area.
Radar imagery indicate the center of circulation of Tropical Storm
Helene, roughly over eastern KY, is moving slowly west northwest.
Although most of the convection closer to its center is expected to
exit west later this afternoon, outer rain bands are noted over
VA moving towards out eastern mountains. Expect moderate to
heavy rain, and strong gusty winds along these outer bands
through this evening. These features will affect mainly the
eastern mountains and portions of the northern sections at least
through midnight.
Winds are expected to subside considerably after sunset. Flash flood
watch remains in effect until 8 PM this evening. Wind advisory and
High Wind warnings continue in effect until 8 PM this evening.
General guidance suggests plenty of low level stratus developing
tonight. Abundant low level moisture will keep lows tonight
generally in the lower 60s to upper 50s. Near normal afternoon
temperatures are anticipated on Saturday, depending on abundant
cloudiness.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 210 PM Friday...
Upper low will slowly drift back over the area Sunday into Monday,
with generally light shower activity as it does so, although heavier
amounts are possible in any enhanced showers or convection that is
able to occur, and WPC has maintained a marginal risk across the
area for Sunday, and across eastern zones for Monday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1208 PM Friday...
Low should open into a wave and generally move east of the area by
Tuesday. However, it will be quickly followed by a front that will
sweep across the area sometime in the Tuesday night or early
Wednesday time frame. High pressure will then build in behind the
departing system for drier, and mild conditions across the area,
along with low RH.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 144 PM Friday...
MVFR/IFR conditions will continue along bands of light to
moderate rain moving across the southern and eastern terminals
this afternoon. It appears to be a dry slot south and east of
the circulation from Helene that will spread from south to north
through early this evening, as Helene moves slowly west
northwest. Therefore, expect visibility to improve outside
showers or storms. However, ceilings may remain under MVFR/IFR
along and near the mountains tonight.
As most precipitation exits west of the area this evening, isolated
and weaker rain bands may move over our area from time to time to
produce moderate rain and gusty winds. Expect the atmosphere to
decouple some overnight, reducing winds.
Northeast winds 15 to 20 knots gusting up to 50 knots will be
possible at some terminals before the system moves west this
evening. Expect winds to decrease to 5 to 10 knots, gusting up to 28
knots along the higher elevations, but loosing the gustiness across
the lowlands outside any shower overnight tonight.
Central guidance suggest low stratus developing across the central
and northeast mountains from 06Z through 13Z Friday morning.
Surface winds 10 knots or less will prevail across the lowlands
later tonight, with few gusts along the higher elevations.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
ALTERNATE SCENARIOS: Timing and extent of low CIGs and gusty
winds could vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY L L H H H H H H H H H H
BKW CONSISTENCY H M H M H H H H H H H H
EKN CONSISTENCY L L H H H H H H H M M L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY M M L L L M M M L M M H
AFTER 18Z SATURDAY...
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 8 PM EDT this evening for WVZ005-033-034-515-
516-518-520-522>524.
Wind Advisory until 8 PM EDT this evening for WVZ005-006-013-
024>026-517-519-521-524-525.
High Wind Warning until 8 PM EDT this evening for WVZ033-034-
515-516-518-520-522-523-526.
OH...Flood Watch until 8 PM EDT this evening for OHZ087.
Wind Advisory until 8 PM EDT this evening for OHZ083-086-087.
KY...Flood Watch until 8 PM EDT this evening for KYZ101>103-105.
Wind Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...Flood Watch until 8 PM EDT this evening for VAZ003-004.
High Wind Warning until 8 PM EDT this evening for VAZ003-004.
&&
SYNOPSIS...FK/LTC
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...LTCHazardous weather outlook, Sep 27, 8:29 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
929 AM EDT Fri Sep 27 2024
OHZ066-067-075-076-084-085-WVZ007>011-014>020-027>032-039-040-281330-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Mason-Jackson WV-Wood-
Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
929 AM EDT Fri Sep 27 2024
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northern, southern and western West
Virginia.
.DAY ONE...Today and Tonight.
Localized instances of flash flooding may occur today with showers
associated with the remnants of Helene.
Southeast winds could be breezy or gusty at times, especially this
morning. Winds could gust up to 40 mph which could knock down trees,
power lines and any unsecured objects.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ083-086-WVZ006-013-024>026-517-519-521-281330-
Jackson OH-Gallia-Cabell-Lincoln-Mingo-Logan-Boone-Northwest Fayette-
Northwest Nicholas-Northwest Webster-
929 AM EDT Fri Sep 27 2024
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of northeast, southeast, southern and western West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ087-WVZ005-281330-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Wayne-
929 AM EDT Fri Sep 27 2024
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ034-515-516-518-520-522-281330-
Wyoming-Northwest Raleigh-Southeast Raleigh-Southeast Fayette-
Southeast Nicholas-Southeast Webster-
929 AM EDT Fri Sep 27 2024
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast,
southeast and southern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind Advisory.
Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-281330-
Dickenson-Buchanan-McDowell-
929 AM EDT Fri Sep 27 2024
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind Advisory.
Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ523-281330-
Northwest Pocahontas-
929 AM EDT Fri Sep 27 2024
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind Advisory.
Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ524-281330-
Southeast Pocahontas-
929 AM EDT Fri Sep 27 2024
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ526-281330-
Southeast Randolph-
929 AM EDT Fri Sep 27 2024
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ525-281330-
Northwest Randolph-
929 AM EDT Fri Sep 27 2024
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of northeast West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Sep 27, 1:38 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
238 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Non-Tstm Wnd Dmg 1 N Ashland 38.48N 82.65W
09/27/2024 Boyd KY Emergency Mngr
Numerous trees down including 39th St and
Shadowlawn Drive.
&&
ABELocal storm report, Sep 27, 1:47 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
247 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Non-Tstm Wnd Dmg Louisa 38.12N 82.60W
09/27/2024 Lawrence KY Emergency Mngr
Trees down scattered throughout the county.
&&
ABELocal storm report, Sep 27, 1:50 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
250 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Non-Tstm Wnd Dmg 1 WNW Grundy 37.29N 82.12W
09/27/2024 Buchanan VA 911 Call Center
Tree fell hitting a vehicle on US 460.
&&
ABELocal storm report, Sep 27, 1:53 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
253 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Non-Tstm Wnd Dmg Louisa 38.12N 82.60W
09/27/2024 Lawrence KY Emergency Mngr
Corrects previous non-tstm wnd dmg report
from Louisa. Trees down scattered throughout
the county. One tree down on house in
Springhill area, no injuries.
&&
ABELocal storm report, Sep 27, 1:55 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
255 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Non-Tstm Wnd Dmg 3 WNW Eleanor 38.56N 81.98W
09/27/2024 Putnam WV 911 Call Center
Trees down on Staves Branch Rd and Sisson
Rd.
&&
ABELocal storm report, Sep 27, 1:58 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
258 PM EDT Fri Sep 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM Non-Tstm Wnd Dmg 5 N Danville 38.16N 81.85W
09/27/2024 Boone WV 911 Call Center
*** 1 INJ ***
Tree fell onto a vehicle. Tree and power
lines blocking both lanes.
&&
ABEThunderstorm Wind, Lawrence
- When
- September 27, 2:00 PM EST
- Where
- Lawrence County, 0.88 mi SW of Kitts Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.560, -82.580
In Kitts Hill, numerous trees and power lines were blown down.
Thunderstorm Wind, Jackson
- When
- September 27, 2:25 PM EST
- Where
- Jackson County, 0.69 mi S of Blackfork Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.860, -82.600
Several large trees were blown down along OH-93 near Cambria Road outside the town of Oak Hill.
Thunderstorm Wind, Lawrence
- When
- September 27, 3:19 PM EST
- Where
- Lawrence County, 0.69 mi N of Lawrence Furnace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.640, -82.670
Numerous trees were blown down in the Pedro area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in South Carolina, September 27 to 28, 202416 deaths · $126 million · 31 events
- Tropical Storm in Georgia, September 27, 202414 deaths · 3 injured · $774 million · 5 events
- Tornadoes and Flash Flooding in North Carolina, September 27, 202415 injured · $1.9 million · EF3 · 24 events
- Strong Wind in Indiana, September 27, 20241 death · $31,000 · 2 events
- High Wind in Indiana, September 27, 20241 injured · $2.2 million · 59 kt wind · 27 events
- High Wind in West Virginia, September 27, 20241 injured · $5.1 million · 65 kt wind · 4 events
- Tropical Storm and Flash Flooding in Georgia, September 27, 2024$3.2 million · 9 events
- High Wind in Kentucky, September 27, 2024$745,000 · 56 kt wind · 30 events
- Flash Flooding and Flooding in Ohio, September 27, 2024$220,000 · 15 events
- Strong Wind in Tennessee, September 27, 2024$41,000 · 5 events
- Tornadoes and Damaging Wind in North Carolina, September 27, 2024$2,000 · EF1 · 3 events
- Flooding and Strong Wind in Kentucky, September 27, 2024$24,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217181, 1217183, 1217182.